Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Constructive polynomial approximation on spheres and projective spaces.

Author: David L. Ragozin
Journal: Trans. Amer. Math. Soc. 162 (1971), 157-170
MSC: Primary 41.15; Secondary 46.00
MathSciNet review: 0288468
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains constructive generalizations to functions defined on spheres and projective spaces of the Jackson theorems on polynomial approximation. These results, (3.3) and (4.6), give explicit methods of constructing uniform approximations to smooth functions on these spaces by polynomials, together with error estimates based on the smoothness of the function and the degree of the polynomial. The general method used exploits the fact that each space considered is the orbit of some compact subgroup, G, of an orthogonal group acting on a Euclidean space. For such homogeneous spaces a general result (2.1) is proved which shows that a G-invariant linear method of polynomial approximation to continuous functions can be modified to yield a linear method which produces better approximations to k-times differentiable functions. Jackson type theorems (3.4) are also proved for functions on the unit ball (which is not homogeneous) in a Euclidean space.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41.15, 46.00

Retrieve articles in all journals with MSC: 41.15, 46.00

Additional Information

Keywords: Polynomial approximation on spheres, polynomial approximation on projective spaces, Jackson estimates, invariant approximation operators, homogeneous spaces
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society